Fitness Q&A by Richard Weil

I sometimes feel dizzy while doing some yoga stretches where the head is lower than the heart (like downward facing dog). What types of exercise should you avoid when you have low blood pressure?

Answer:

The medical term for your condition is orthostatic hypotension. It typically occurs in situations like you are describing when there is a sudden change in posture, particularly so when the head rises from below the heart, but it can also happen from a supine or prone position when the head is level with the heart. The reason it happens is that circulation (blood pressure) isn't forceful enough to return adequate blood to the brain and so there is a moment of dizziness. The danger is that you can pass out, and so you need to take precautions to avoid the problem.

Any sudden postural changes during exercise when your head is below or level with your heart is a risk for orthostatic hypotension. A range of exercises could be involved: bench press, sit-ups, bent-over rows, reverse flies, aerobic dance, yoga poses like you report, and step classes where there is forward bending are all examples. I've also seen orthostatic hypotension occur during lunges or squats, even though the head is not below the heart, and it can happen if you stop and stand still immediately after cardio exercises like the treadmill or an Elliptical machine because blood pools in the legs (your heart needs the contraction of the leg muscles to assist it in pumping blood back to the head after standing cardio exercises, thus the reason for an active cooldown).

You need to change posture slowly during the head-raising portion of any exercise and cool down gradually after aerobic exercise if the problem is chronic for you. Most people accommodate to the problem, but sometimes you can forget to take precautions, and in other cases, it happens no matter what you do. The prudent thing to do if it occurs is to sit down until it passes. You should also speak with your doctor if it continues. Sometimes doctors will recommend an increase in sodium, and some people on hypertension medicines will need to have their dose reduced (this is particularly so during weight loss). In severe cases, medication to raise blood pressure is prescribed.

Take care, and thank you for your question.


Last Editorial Review: 2/6/2007


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!